A 70-year-old man presented with breathlessness, cough and fever while receiving pembrolizumab for melanoma. A CT pulmonary angiogram demonstrated small bilateral upper lobe segmental pulmonary emboli with patchy ground-glass opacities and basal perilobular consolidation, in keeping with organising pneumonia. He was treated for community-acquired pneumonia and pulmonary emboli but rapidly deteriorated, with increasing hypoxia and dyspnoea. He was admitted to the intensive care unit for support with continuous positive airway pressure and high flow nasal oxygen. His clinical condition improved once he received high-dose intravenous methylprednisolone to treat pneumonitis. His treatment was continued with a weaning course of high-dose oral steroids, and he was discharged with a persistent oxygen requirement. The patient maintained a requirement for high doses of oral steroids and continued to deteriorate. He was referred to palliative care for symptom management and died a month following hospital discharge, as a result of pneumonitis due to pembrolizumab.
- drugs: respiratory system
- skin cancer
- contraindications and precautions
- immunological products and vaccines
- malignant disease and immunosuppression
Statistics from Altmetric.com
FR and CH contributed equally.
Contributors FR and CH prepared the manuscript and figures, and performed a literature review. ATL oversaw the manuscript and edited the paper and figures.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Next of kin consent obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.